Acute tubular necrosis is damage to the tubule cells (tiny tube-shaped cells) in the kidney that results in acute kidney failure. This is a potentially serious condition that requires care from your doctor.
Anatomy of the Kidney
Copyright © Nucleus Medical Media, Inc.
Acute tubular necrosis can be caused by:
Lack of oxygen to kidney tissues from problems such as
surgical complications, severe dehydration
or hemorrhage (heavy bleeding)
- Exposure to toxic materials such as antibiotics, x-ray dyes, or anesthetics
A risk factor is something that increases your chance for getting a disease or condition. Risk factors that increase your chance of developing acute tubular necrosis include:
- Blood transfusion
- Septic shock
- Low blood pressure
- Liver disease or damage
- Drugs (aminoglycosides, amphotericin B, cyclosporine, tacrolimus)
- X-ray dye
Blood transfusion reaction
Exposure or build up of toxic chemicals such as:
- Crystals (uric acid, calcium phosphate)
Symptoms may include:
- Change in urine output
General swelling, fluid retention
Your doctor will ask about your symptoms and medical history. A physical exam will be done. Tests may include the following:
- complete blood counts
- Urine tests (urinalysis, urine sodium, urea, osmolarity)
Your doctor may need detailed pictures of your kidney. These can be made with:
Talk with your doctor about the best treatment plan for you. Treatment will focus on treating the conditions that are causing damage. Good nutrition and proper fluid intake will also help reduce stress on the kidneys during recovery. Treatment optionas may also include:
Dialysis is a process that uses a machine to assist or take over the work of your kidneys. The blood flows from catheters to a machine that can remove harmful substances, then back to your body.
Certain medications may reduce the need for
in certain people with acute tubular necrosis.
Acute tubular necrosis is sometimes the result of an accident. If you have kidney disease or a history of kidney problems, follow your doctor's instructions after surgical procedures or imaging test that required contrast dyes.
Acute tubular necrosis. EBSCO DynaMed website. Available at:
http://www.ebscohost.com/dynamed. Updated June 14, 2010. Accessed November 1, 2012.
Choudhury D, Ahmed Z: Drug-associated renal dysfunction and injury.
Nat Clin Pract Nephrol. 2006;2:80-91
Esson ML, Schrier RW. Diagnosis and treatment of acute tubular necrosis.
Ann Intern Med. 2002;137:744-52.
Gill N, Nally JV Jr, Fatica RA. Renal failure secondary to acute tubular necrosis: epidemiology, diagnosis, and management.
Musso CG, Liakopoulos V, Ioannidis I, et al. Acute renal failure in the elderly: particular characteristics.
Int Urol Nephrol. 2006;38:787-93
Tepel M, van der Giet M, Schwarzfeld C, et al. Prevention of radiographic-contrast reductions in renal function by acetylcysteine.
N Engl J Med. 2000;343:1448-1457.
Last reviewed May 2013 by Adrienne Carmack, MD
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © EBSCO Publishing. All rights reserved.